The unpleasant sensations of nausea and vomiting may accompany your GIST treatment. Yet, there are many things that can be done to help make you comfortable with or without prescription medication. One of the most important things you can do is talk to your physician before you even begin taking medications for GIST. Ask questions such as:
- What drugs will I be taking?
- What are the side effects of the drugs that I will be taking?
- When do these side effects typically begin, and how long do they last for most patients?
- What can I do to control nausea and/or vomiting before I take medication (e.g., take the pill with or without food, with a little or big meal)?
Having the answers to these questions before you start the therapy will help you know how to lessen nausea and vomiting. Make sure to drink a lot of fluids during the day to keep yourself from getting dehydrated as dehydration can cause nausea and vomiting (be sure to ask your doctor exactly how much fluid you should be taking in your specific case). When it comes to eating, there are some helpful tips to try to manage vomiting and nausea.
- Eat small amounts of food throughout the day.
- Eat before you get too hungry and your stomach gets upset.
- Eat dry foods such as toast, cereal, or crackers.
- Avoid heavy, high-fat, greasy meals right before your chemotherapy treatment.
- Do not eat your favorite foods when you are having an episode of nausea or vomiting. You may begin to associate your favorite foods with feeling ill and not want to eat.
- Eat cold foods such as salads, cold cuts and desserts.
- Chew food well.
- Avoid liquids while eating.
- Eat chocolate.
Some other suggestions to help you cope with nausea are:
- Avoid strong odors.
- Wear loose-fitting clothing when you eat so your stomach does not feel pinched.
- Breath in fresh air from the outdoors.
- Do not exercise after you have eaten.
- Use distraction as a relaxation technique (e.g., watch a funny movie, talk with a friend or family).
- Suck on an ice cube or hard candy.
Nausea and vomiting can also be a side effect of being anxious about one’s treatment. Of course, there are medications that your doctor can prescribe to help you stay more comfortable and better manage your nausea and vomiting and even treat its underlying cause (if one exists). Be sure to speak with your doctor so that you can feel as best as you can during this difficult time.